Nebraska, 2008

Flash Flooding and Hail in Nebraska, August 23 to 24, 2008

August 23 to 24, 2008 · NWS GID · 3 events in 2 counties and zones

An upper level disturbance crossing the region aided in the development of late night thunderstorms across south central Nebraska, which continued on into the early morning hours of the 24th. These thunderstorms dropped dime to penny size hail in Furnas County, along with 3 to 4 inches of rain across Furnas and Harlan Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$20,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

An upper level disturbance crossing the region aided in the development of late night thunderstorms across south central Nebraska, which continued on into the early morning hours of the 24th. These thunderstorms dropped dime to penny size hail in Furnas County, along with 3 to 4 inches of rain across Furnas and Harlan Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 23, 5:44 PM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Aug 23, 5:44 PM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
644 PM CDT SAT AUG 23 2008

.AVIATION...00Z KGRI TAF. PRIMARY AVIATION FORECAST CONCERN WILL
CENTER AROUND THE POSSIBILITY OF LATE NIGHT THUNDERSTORMS. LOW
LEVEL JET INCREASES AFTER MIDNIGHT AND A FEW WARM AIR ADVECTION
INDUCED THUNDERSTORMS WILL POP UP ACROSS SOUTH CENTRAL
NEBRASKA...POSSIBLY IMPACTING KGRI. THUNDERSTORM CHANCES BEGIN TO
FADE BY MID MORNING. WINDS WILL BE EASTERLY OVERNIGHT...BECOMING
MORE SOUTHEASTERLY DURING THE DAY ON SUNDAY.

&&

.PREV DISCUSSION... /ISSUED 401 PM CDT SAT AUG 23 2008/

SHORT TERM...PAST MORNING UPPER AIR DATA ALONG WITH LATEST WATER
VAPOR IMAGERY REVEALS A FLAT RIDGE SITTING OVER THE DESERT SOUTHWEST
TO SOUTHERN PLAINS.  RIDING ACROSS THE TOP OF THIS RIDGE FROM THE
PACIFIC NORTHWEST INTO THE NORTHERN/CENTRAL PLAINS IS AN ACTIVE
WESTERLY FLOW PATTERN WITH SEVERAL SMALL BUT POTENT SHORT WAVES SEEN
EMBEDDED WITHIN THIS FLOW REGIME.  ONE OF THESE WAVES IS CURRENTLY
SITTING ACROSS THE CENTRAL PLAINS THIS AFTERNOON. PER RUC ANALYSIS
DATA...THIS WAVE IS PRODUCING A SWATCH OF DIFFLUENCE AROUND 700MB
WHICH HAS ALLOWED A BROKEN LINE OF ELEVATED CONVECTION FIRING OFF AN
UNSTABLE 800-700MB LAYER...TO SPREAD FROM NORTHWEST KANSAS INTO
SOUTH CENTRAL NEBRASKA TO NORTH CENTRAL KANSAS.  REGIONAL SURFACE
OBSERVATIONS SHOW A NEARLY STALLED FRONT SITTING ACROSS FAR SOUTHERN
KANSAS INTO NORTHERN OKLAHOMA.  MUCH COOLER AND DRIER AIR IS SEEN
BEHIND THIS BOUNDARY WHICH VIA RUC ANALYSIS HAS RESULTED IN VERY
LITTLE INSTABILITY BELOW 850MB OVER MOST OF NEBRASKA INTO FAR
NORTHERN KANSAS.

MAIN CHALLENGE FOR THE FORECAST AREA AS THE REGION HEADS INTO
TONIGHT...IS WHETHER ONGOING CONVECTION WILL LINGER INTO THE EVENING
HOURS.  THE NAM SHOWS THE BETTER INSTABILITY IN THE 800-700MB LAYER
STAYING SOUTH OF AN ELWOOD TO SUPERIOR LINE.  GIVEN THE TREND IN THE
CONVECTION TO GRADUALLY SINK SOUTH OVER TIME...WILL LEAVE ISOLATED
TO SCATTERED THUNDERSTORMS IN THE FORECAST FOR NORTH CENTRAL KANSAS
AND THE SOUTHERN ROW IN NEBRASKA WHILE GOING DRY FOR THE REMAINDER
OF THE CWA.  BIGGER ISSUE INVOLVES THE THREAT FOR REDEVELOPMENT
LATER THIS EVENING INTO THE OVERNIGHT HOURS AS A WEAK TO MODEST 20
TO 30 KT LLJ NOSES TOWARD THE FORECAST AREA.  ALTHOUGH FORCING WILL
BE MARGINAL...IT APPEARS SCATTERED CONVECTION WILL DEVELOP...MAINLY
SOUTH OF A LOUP CITY TO YORK LINE...BETWEEN 06Z TO 09Z.  WITH
ELEVATED CAPE VALUES OF 1000 TO 1500 J/KG...CONVECTION SHOULD BE
DECENTLY ORGANIZED.  HOWEVER...EFFECTIVE BULK SHEAR WILL BE MUCH
WEAKER THAN SEEN OVERNIGHT WITH VALUES STAYING AT OR BELOW 30 KTS
WHICH SHOULD KEEP MOST STORMS BELOW STRONG TO SEVERE LEVELS.  WILL
KEEP MENTION OF LOCALLY HEAVY RAINFALL BUT ONLY MENTION SMALL HAIL
LESS THAN DIME SIZED.

FOR SUNDAY...MANY QUESTIONS EXIST AS TO WHETHER THE OVERNIGHT
CONVECTION WILL LINGER INTO THE MORNING TO AFTERNOON HOURS.
ALTHOUGH IT APPEARS THE MCS FROM TONIGHT WILL PROPAGATE SLOWLY
EAST...ELEVATED CAPES OF 500 TO 1500 J/KG ALONG WITH THICKNESS
DIFFLUENCE SUPPORTING BACK BUILDING...WILL BRING A THREAT FOR
ADDITIONAL THUNDERSTORMS THROUGH EARLY AFTERNOON.  NONETHELESS...THE
INSTABILITY AXIS SLIDES WEST INTO THE HIGH PLAINS BY LATE AFTERNOON
WITH CONVECTION EITHER MOVING OUT OF THE CWA OR DISSIPATING
COMPLETELY.  TEMPERATURE WISE...CLOUD COVER FROM MORNING TO EARLY
AFTERNOON CONVECTION WILL MAKE HIGH TEMPERATURES VERY TRICKY TO
FORECAST BUT WILL AIM FOR HIGHS IN THE LOWER TO MID 80S.

THE EVENING HOURS THEN LOOK RELATIVELY QUIET AS WEAK SHORT WAVE
RIDGING TAKES HOLD OF THE AREA.  HOWEVER...CONVECTION FORMING OVER
THE HIGH PLAINS DURING THE LATE AFTERNOON TO EVENING HOURS...LOOKS
TO SLIDE EAST INTO THE FORECAST AREA IN RESPONSE TO A LLJ NOSING
INTO THE REGION. BASED ON THIS...THE CHANCE FOR THUNDERSTORMS WILL
REMAIN IN THE FCST FOR THIS TIME FRAME.

LONG TERM...12Z MONDAY THROUGH SATURDAY. CONTINUED WITH THE SMALL
RISK FOR SHOWERS/STORMS MONDAY AND MONDAY NIGHT AS SOME WEAK LIFT
REMAINS NEARBY IN INCREASING MOISTURE FLOW. THIS IS LOOKING LESS AND
LESS LIKELY/IMPACTFUL...AND HAVE ACTUALLY REMOVED RAIN CHANCE FROM
TUESDAY AT THIS POINT.

MAIN DETAIL OF THE UPCOMING WEEK IS THE WEDNESDAYISH COLD FRONTAL
PASSAGE. TODAYS MODEL RUNS ARE LESS AGGRESSIVE WITH THE MID WEEK
COLD FRONT JUST BLOWING THROUGH. THIS FEATURE WILL STILL BE FOCUS
FOR THUNDERSTORM CHANCE BEGINNING AS EARLY AS TUESDAY NIGHT...
AND LASTING THROUGH WEDNESDAY NIGHT AT LEAST. NO MAJOR CHANGES WERE
MADE TO EXISTING FORECAST...ALTHOUGH IT APPEARS THERE WILL BE
PLENTY OF LITTLE DETAILS TO WORK OUT EVENTUALLY.

LOOKING AT THE LAST HALF OF THE WEEK AND INTO THE FIRST PART OF THE
LABOR DAY WEEKEND...IT STILL LOOKS DRY. DOES APPEAR THE FRONT WILL
EVENTUALLY WORK FAR ENOUGH SOUTH FOR SOME FALL-LIKE DRY AIR TO SAG
SOUTH ACROSS THE CWFA AND KEEP THINGS PLEASANT. GFS TRYING TO HINT
AT SOME RETURN FLOW MOISTURE BY SATURDAY...BUT FAR TOO EARLY TO BE
WORRIED ABOUT ANY SMALL PRECIPITATION CHANCES AT THIS POINT.
SEASONAL TEMPERATURES ARE EXPECTED.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 23, 3:13 PM CST, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
413 PM CDT SAT AUG 23 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
413 PM CDT SAT AUG 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
OUTLOOK AREA LATER THIS EVENING TO OVERNIGHT. THE HIGHEST THREAT
FOR ADDITIONAL THUNDERSTORMS WILL EXIST SOUTH OF A LOUP CITY TO
YORK LINE AFTER MIDNIGHT. ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS
ARE NOT EXPECTED...PEA SIZE HAIL ALONG WITH LOCALLY HEAVY RAINFALL
PRODUCING SOME NUISANCE FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AN INTERMITTENT CHANCE FOR THUNDERSTORMS WILL EXIST ACROSS THE
OUTLOOK AREA SUNDAY AND LASTING THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Aug 23, 10:00 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1100 PM CDT SAT AUG 23 2008

KSZ005-NEZ082-083-240430-
FURNAS-HARLAN-PHILLIPS-
1100 PM CDT SAT AUG 23 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  NORTHWESTERN PHILLIPS COUNTY IN NORTH CENTRAL KANSAS
  SOUTHEASTERN FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA
  SOUTHWESTERN HARLAN COUNTY IN SOUTH CENTRAL NEBRASKA

AT 1054 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTH OF STAMFORD...OR 20 MILES
NORTHEAST OF NORTON...AND MOVING NORTHEAST AT 11 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  STAMFORD BY 1120 PM CDT

DIME SIZE HAIL AND TORRENTIAL RAINFALL IS EXPECTED WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

JCB
Special weather statement, Aug 23, 10:19 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1119 PM CDT SAT AUG 23 2008

NEZ072-073-082-083-240445-
FURNAS-GOSPER-HARLAN-PHELPS-
1119 PM CDT SAT AUG 23 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  NORTHEASTERN FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA
  EXTREME SOUTHEASTERN GOSPER COUNTY IN SOUTH CENTRAL NEBRASKA
  NORTHWESTERN HARLAN COUNTY IN SOUTH CENTRAL NEBRASKA
  SOUTHWESTERN PHELPS COUNTY IN SOUTH CENTRAL NEBRASKA

AT 1114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR OXFORD...OR 20 MILES SOUTHWEST OF
HOLDREGE...AND MOVING EAST AT 13 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHWESTERN HARLAN COUNTY BY 1130 PM CDT

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

JCB

The radar

The Grand Island radar (KUEX), 101 km away, was scanning. The volume nearest the first event began at 04:28 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Hail, Furnas

When
August 23, 10:29 PM CST
Where
Furnas County, Oxford
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.250, -99.630

Flash Flood, Furnas

When
August 24, 12:15 AM CST to 3:30 AM CST
Where
Furnas County, 1.68 mi ESE of Edison to 4.96 mi SSW of Oxford
Cause
Heavy Rain
Property damage
$30,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
40.272, -99.740

Highway 136 was reported flooded 4 miles west of Oxford. Flooding was also reported in Oxford.

Flash Flood, Harlan

When
August 24, 1:00 AM CST to 5:00 AM CST
Where
Harlan County, 6.82 mi NW of Mascot to 8.59 mi N of Mascot
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
40.349, -99.608

Army Corps of Engineers reported that about 100 yards of a country road was under water two miles west of Orleans, just south of Highway 89.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131280, 131282, 133169.